Texas, 2020

Wildfire in Texas, June 22 to 23, 2020

June 22 to 23, 2020 · NWS AMA · 1 event in 1 county or zone

The Mesa Vista Morrison wildfire began around 1600CST about seventeen miles east northeast of Plemons Texas in Roberts County. The cause of the wildfire was determined to be from lightning and the wildfire consumed approximately five hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Mesa Vista Morrison wildfire began around 1600CST about seventeen miles east northeast of Plemons Texas in Roberts County. The cause of the wildfire was determined to be from lightning and the wildfire consumed approximately five hundred acres. There were no reports of any homes or other structures threatened, damaged or lost from the wildfire. There were also no reports of any injuries or fatalities. The Miami/Roberts County VFD and the Hoover VFD responded to the wildfire. The wildfire was contained around 2100CST on June 22 and brought under control around 0100CST on June 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 3:28 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 22, 3:28 PM CST, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
428 PM CDT Mon Jun 22 2020

.MESOSCALE UPDATE...

* Synoptic Overview: An upper level short wave trough was moving
  southeast through central Colorado. This disturbance coupled
  with the increasing shear and instability have combined to
  create scattered thunderstorms from eastern Colorado southward
  through northeast New Mexico.

* Mesoscale: Low level flow is light and out of the southeast from
  the surface up to about 6,000 feet, then winds turn abruptly to
  the northwest at 10 to 20 knots and increase to about 40 to 50
  knots at the top of the tropopause. A surface boundary extends
  from northeast Union County southeast to Collingsworth County.
  This boundary may be a focus for thunderstorms to develop along
  as they move southeast.

* Threats: Hail up to the 2.5" in diameter and strongest wind
  gusts of 70 to 80 mph will be possible. There is about 2500
  mixed layer CAPE to work with along with sufficient shear.
  Tornadoes do not look likely given the weak low level shear and
  relatively high LCL's If a boundary is left over after the
  initial convection and a low level jet can set up over this
  boundary, then new convection may develop during the early
  morning hours which may lead to a threat of heavy rain. But
  confidence in this happening at this time is low.

* Timing & Location: The highest threats for large hail will be
  across the northwest CWA from about 6 pm until 9 pm. Then, wind
  will become more of a threat from mid evening through about
  midnight as the storms start to line out through the central and
  eastern Panhandles.

* Summary: Scattered thunderstorms will move southeast from
  Colorado and New Mexico and into our area mainly after 6 pm. The
  storms are expected to congeal into an MCS as it moves across
  the central and eastern Panhandles.

&&

.PREV DISCUSSION... /Issued 219 PM CDT Mon Jun 22 2020/

SHORT TERM...Tonight Through Tuesday Night...

Northwest flow will continue to be in play today as a ridge of
high pressure still remains over the western CONUS. Upper level
trof over central Canada will deepen just enough to get a weak
cold front to push through. A disturbance riding along the
northwest flow will help pull the front just far enough south to
give us some cooler temperatures on Tuesday, but it will also be
the setup for today's severe weather threat. Continued easterly
flow from previous outflow boundaries has aided in the upslope
flow to the western Panhandles. This will set up a strong area of
convergence in eastern NM, storms will trigger off the mountains
and ride the wave into the Texas Panhandle. ML CAPE values around
2000-3000 J/kg and 35-40kt effective shear will allow for severe
storms capable of hail in the 2-3" range and wind gusts could
exceed 75 mph. Whatever CIN is in place will likely be eroded by
outflow forcing ahead of the storms. Storms will likely start off
as multi-cell, with possible supercells as well. As they track
east into the Panhandles they will most likely merge into an MCS
and then we will be looking at a more linear wind driven event,
but large hail will still not be ruled out. The storm system will
move through the Panhandles this evening, and all areas are in
play, but if an area was to be missed, it would likely be the
northeast Panhandles.

Some models hint at overnight convection still lingering, and there
may be some elevated instability as the surface remains well
saturated, and cooler air aloft moves into the Panhandles.  Still a
little hard to say if it will be capped off by a low level
inversion, or if we will stay saturated to the point of overnight
elevated severe storms.

Flow will be a bit more northerly on Tuesday and while there is
still a chance for another round of severe weather, the threat will
once again start over the eastern NM mountains.  Given the more
northerly flow, the storms will likely propagate south southeast,
and thus we may not get as much move into the Panhandles.  The
cooler air in place will keep highs in the low 80s, and therefore we
should be capped unless storms move into the area where the outflow
can push through the cap.  ML CAPE values look pretty weak in the
750-1000 J/kg range, so storms may only be strong if they move into
the western Panhandles.

Weber

LONG TERM...Wednesday through Sunday...

Northwest flow continues Wednesday as midlevel troughing remains
in the east with ridging in the west. A shortwave riding down the
ridge and into the trough pushes through the area starting in the
morning and out the eastern Panhandles by early afternoon. This
wave may spark off some showers and thunderstorms early in the
day. Another wave following behind this first one looks to spark
off storms in New Mexico which may arrive in the western
Panhandles in the evening hours. The earlier set of storms may
have some small to severe hail in it depending on timing as short
range models indicate MUCAPE could be 1300 to 2500 J/kg. DCAPE is
forecast to be 500-800 J/kg and bulk shear is 30-40kts. The NAM
indicates Guymon could have 100 m^2/s^2 of 0-1km SRH and 200
m^2/s^2 of SRH in the 0-2km levels with LCL heights around 1100m.
For being so early in the day, it is a bit odd for the possibility
of all severe wx to be in play, but wouldn't be surprised at
getting at least some sort of funnel cloud reports with the
supercells. Instability parameters look to weaken significantly by
late afternoon so would expect any storms that do make it here
from NM to stay below severe limits.

Ridging starts to break down Thursday as a trough starts to dig
into the western CONUS. Models start to diverge on timing for this
trough to cross the Rockies and how it will play out for the
Panhandles in the extended. The ECMWF is faster and wants to close
off the low just north of the Panhandles while the GFS is slower
and maintains an open wave and the GFS ensemble completely
flattens out into zonal flow. As the trough gets closer, it will
send out shortwaves ahead of it. Thursday evening will see one of
those perturbations bring another shot of storms, mainly for the
northwest half of the area. This round of storms may also become
severe with 1500-2500 J/kg of MUCAPE, bulk shear around 30kts, and
DCAPE around 1000-1500 J/kg. LCL heights are very high and SRH in
the lowest levels is fairly abysmal so not expecting these to
bring tornadoes. Storm motions will be slow for these, as well as
the ones Wednesday, so localized flooding may be an issue
especially since PWATs are above the 90th percentile.

The precip chances for the end of the week into the weekend are
based on the blend and the uncertainty of timing between models
for the arrival of the trough. Severe weather seems possible again
with this round. Regardless of which model times it correctly,
the trough should be pushing out of the Panhandles by the end of
the weekend which will dry us out.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14/15
Hazardous weather outlook, Jun 22, 1:29 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
229 PM CDT Mon Jun 22 2020

OKZ001>003-TXZ001>020-317-230900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
229 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are expected across all of the Texas and
Oklahoma Panhandles this afternoon through late tonight. Large
hail and damaging winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a chance for thunderstorms Tuesday through Saturday.
Some storms each day may become severe with large hail and
damaging winds as the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through
tonight as well as Tuesday through Saturday. Please relay any
information about observed severe weather to the National Weather
Service while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Jun 22, 11:11 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1211 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             FOLLETT                 36.44N 100.14W
06/21/2020  E1.00 INCH       LIPSCOMB           TX   LAW ENFORCEMENT

            LATE REPORT OF QUARTER SIZE HAIL.

&&

SWB
Local storm report, Jun 22, 11:16 AM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1216 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             7 WNW WOLF CREEK PARK   36.26N 100.76W
06/21/2020  E1.00 INCH       OCHILTREE          TX   PUBLIC

            LATE REPORT OF QUARTER SIZE HAIL ON U.S.
            HIGHWAY 83.

&&

SWB
Local storm report, Jun 22, 11:26 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1226 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             3 S BEAVER              36.77N 100.52W
06/21/2020  M0.88 INCH       BEAVER             OK   STORM CHASER

0722 PM     HAIL             1 E FORGAN              36.91N 100.51W
06/21/2020  M1.00 INCH       BEAVER             OK   EMERGENCY MNGR

0728 PM     HAIL             1 N ELMWOOD             36.63N 100.52W
06/21/2020  M1.50 INCH       BEAVER             OK   STORM CHASER

0731 PM     HAIL             BEAVER                  36.81N 100.52W
06/21/2020  M0.88 INCH       BEAVER             OK   EMERGENCY MNGR

0740 PM     TSTM WND GST     ELMWOOD                 36.62N 100.52W
06/21/2020  E70 MPH          BEAVER             OK   BROADCAST MEDIA

0741 PM     HAIL             BEAVER                  36.81N 100.52W
06/21/2020  E0.75 INCH       BEAVER             OK   PUBLIC

            LATE REPORT FROM MPING: DIME (0.75 IN.).

0741 PM     HAIL             1 N BEAVER              36.83N 100.52W
06/21/2020  E0.75 INCH       BEAVER             OK   PUBLIC

            LATE REPORT FROM MPING: DIME (0.75 IN.).

0746 PM     HAIL             2 S BEAVER              36.79N 100.52W
06/21/2020  M1.00 INCH       BEAVER             OK   STORM CHASER

0747 PM     HAIL             3 ESE BALKO             36.61N 100.63W
06/21/2020  M2.00 INCH       BEAVER             OK   STORM CHASER

0748 PM     HAIL             3 ESE BALKO             36.61N 100.63W
06/21/2020  M3.00 INCH       BEAVER             OK   STORM CHASER

0802 PM     HAIL             2 NNE ELMWOOD           36.65N 100.51W
06/21/2020  E2.75 INCH       BEAVER             OK   EMERGENCY MNGR

            A FEW STONES UP TO BASEBALL SIZE.

0844 PM     HAIL             FOLLETT                 36.44N 100.14W
06/21/2020  E1.00 INCH       LIPSCOMB           TX   LAW ENFORCEMENT

            LATE REPORT OF QUARTER SIZE HAIL.

0845 PM     HAIL             BOOKER                  36.46N 100.54W
06/21/2020  E0.88 INCH       LIPSCOMB           TX   TRAINED SPOTTER

0934 PM     HAIL             7 WNW WOLF CREEK PARK   36.26N 100.76W
06/21/2020  E1.00 INCH       OCHILTREE          TX   PUBLIC

            LATE REPORT OF QUARTER SIZE HAIL ON U.S.
            HIGHWAY 83.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Roberts

When
June 22, 4:00 PM CST to June 23, 1:00 AM CST
Where
Roberts forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908856.